Kentucky, 2010Flash Flooding and Hail in Kentucky, June 14 to 15, 2010
June 14 to 15, 2010 · NWS JKL · 17 events in 7 counties and zones
Scattered strong to severe thunderstorms produced numerous instances of wind damage, flooding, and hail across portions of eastern KY on June 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $148,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms produced numerous instances of wind damage, flooding, and hail across portions of eastern KY on June 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 8:43 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 14, 8:43 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
943 PM EDT MON JUN 14 2010
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
THE CURRENT FORECAST IS PRETTY MUCH RIGHT ON TRACK SO FAR TONIGHT.
THE LATEST SURFACE OBS INDICATE THAT HOURLY TEMPERATURES SINCE 18Z
HAVE BEEN RUNNING WITHIN A DEGREE OR TWO OF FORECAST TEMPS. DEWPOINTS
AND WINDS HAVE ALSO BEEN ON TRACK...SO NO CHANGES ARE WARRANTED FOR
THOSE FORECAST ELEMENTS. THE LATEST RADAR MOSAIC ALSO INDICATES THAT
A LARGE MCS WILL EVENTUALLY MOVE INTO AND ACROSS THE JKL CWA LATER
TONIGHT...SOMEWHERE IN THE NEIGHBORHOOD OF MIDNIGHT OR 1AM. WITH AN
UNSTABLE AND VERY WARM AND MOIST AIR MASS ALREADY PLACE ACROSS
EASTERN KENTUCKY...SEE REASON WHY PRESENT CONVECTIVE ACTIVITY WONT BE
ABLE TO SUSTAIN ITSELF AS IT MOVES ACROSS CENTRAL KY AND THEN AGAIN
AS IT MOVES ACROSS EASTERN KY. WITH ALL THAT IN MIND...WILL LEAVE THE
CURRENT FORECAST AS IS. THE TIMING OF THE MCS PASSAGE IN THE CURRENT
POP FORECAST GRIDS CLOSELY RESEMBLES THE PATH OF MOVEMENT AND TIME OF
ARRIVAL OF THE AFOREMENTIONED CLUSTER OF STORMS AS THEY MOVE ACROSS
CENTRAL KY. THEREFORE...NO FORECAST UPDATE IS PLANNED FOR THIS EVENING.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH WEDNESDAY NIGHT/
THE MODELS ARE IN GOOD GENERAL AGREEMENT WITH THE UPPER AIR PATTERN.
WE START OUT THE PERIOD UNDER THE INFLUENCE OF A WEAK UPPER RIDGE. AT
THE SURFACE WE CONTINUE IN THE WARM MOIST PATTERN. SINCE THE RIDGE IS
WEAK...IT IS REALLY NOT ABLE TO SUPPRESS THE CONVECTION. THIS PATTERN
IS CONDUCIVE FOR THE MOVEMENT OF MCS/S ACROSS THE AREA AS WEAK
LITTLE UPPER DISTURBANCES ARE ABLE TO MOVE ALONG THE RIDGE AXIS. ON
TUESDAY THE UPPER TROUGH AND ASSOCIATED COLD FRONT MOVES CLOSER TO
THE AREA. THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON
WEDNESDAY.
THE FORECAST FOR TONIGHT IS A BIT TRICKY. ON THE TIME HEIGHT...THE
NAM IS SHOWING A MAX IN OMEGA MOVING ACROSS THE AREA AROUND 8 TO 11
PM. THE GFS IS SHOWING A STRONG OMEGA MAX MOVING ACROSS THE AREA
AROUND 6 TO 9 AM TOMORROW MORNING. SO CONSIDERING PERSISTENCE...WE
MAY HAVE ONE OR MORE MCS/S MOVING ACROSS THE AREA TONIGHT. WITH THE
MOIST UNSTABLE AIR IN PLACE...A FEW SEVERE THUNDERSTORMS ARE
CERTAINLY POSSIBLE. THE SAME IS TRUE FOR TUESDAY...ESPECIALLY EARLY.
.LONG TERM.../THURSDAY THROUGH MONDAY/
WARM AND HUMID PATTERN TO CONTINUE INTO EARLY NEXT WEEK AS A RIDGE
OF HIGH PRESSURE REMAINS OVER THE AREA. HIGH TEMPERATURES WILL BE IN
THE UPPER 80S TO LOWER 90S WITH HEAT INDEX VALUES NEAR AND SLIGHTLY
ABOVE 100 POSSIBLE EACH DAY THROUGH THE LONG TERM.
CONCERNING PRECIPITATION CHANCES...LATEST MODEL RUNS CONTINUE TO
INDICATE THIS RIDGE WILL STRENGTHEN LATE THIS WEEK WHICH MEANS THAT
A BULK OF SHOWER AND THUNDERSTORM ACTIVITY WILL STAY WELL NORTH OF
THE AREA. THERE WILL STILL BE POTENTIAL FOR A FEW AFTERNOON
THUNDERSTORMS THURSDAY THROUGH MONDAY...WITH THE BEST SHOT LOOKING
TO COME ON SATURDAY AND SATURDAY NIGHT. FOR NOW WILL ONLY MENTION
SLIGHT CHANCE FOR SATURDAY/SATURDAY NIGHT AND KEEP POPS BELOW 20
PERCENT FOR THE REMAINDER OF THE LONG TERM FORECAST.
&&
.AVIATION.../00Z TO 24Z/.
AN ORGANIZED AREA OF CONVECTION IS EXPECTED TO CROSS THROUGH THE
NORTHERN HALF OF THE CWA LATER TONIGHT. THE SOUTH HAS BEEN BETTER
WORKED OVER BY THE STORMS OF THE AFTERNOON. ACCORDINGLY...EXPECT THE
NORTH TO HAVE THE BEST CHANCE FOR ANY MORE THAN JUST ISOLATED STORMS
OVERNIGHT. THE MORE ORGANIZED STORMS COULD CONTAIN VERY STRONG WIND
GUSTS AND A PERIOD OF VLIFR VIS/CIG CONDITIONS FOR A TIME AS THEY
PASS THROUGH. FOR NOW HAVE LEFT THIS OUT OF THE TAFS AS THEY APPEAR
TO BE ON THE SOUTHERN FRINGE OF THE ANTICIPATED STORM PROPAGATION.
SHOULD THIS LINE HOLD TOGETHER BETTER AND TARGET JKL MORE DIRECTLY...
WILL HAVE TO AMEND AT LEAST ITS TAF LATER THIS EVENING. OTHER THAN
THE MCS GENERATED STORMS...MID LEVEL CIGS ARE ANTICIPATED AT ALL
SITES WITH MVFR FOG POSSIBLE DURING THE EARLY MORNING HOURS. SINCE
BOTH SME AND LOZ SAW A SOAKING RAIN TODAY HAVE BROUGHT THEM DOWN
LOWER IN THE FOG VIA A TEMPO GROUP TO IFR VIS AROUND SUNRISE. THE FOG
WILL BURN OFF BY MID MORNING WITH A LEFT OVER MCS BOUNDARY AMONG
OTHERS LIKELY ACROSS THE CWA. THIS...ALONG WITH BUILDING
INSTABILITY...SIMILAR TO THE PAST SEVERAL DAYS...WILL LIKELY BE
ENOUGH TO GENERATE SCATTERED AIR MASS THUNDERSTORMS BY MID DAY OR
SOMETHING MORE ORGANIZED. HAVE PLACED A CB AND VCTS INTO ALL SITES TO
DEAL WITH THE EXPECTED DIURNALLY DRIVEN CONVECTION ON TUESDAY...BUT
UNCERTAINTY OF STORM PLACEMENT AND TIMING. ASIDE FROM STRONG WIND
GUSTS NEAR STORMS...THE WINDS WILL BE GENERALLY LIGHT FROM THE
SOUTHWEST THROUGH THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JJ
LONG TERM....MACZKO
AVIATION...GREIF
Hazardous weather outlook, Jun 14, 4:07 PM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
507 PM EDT MON JUN 14 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-160015-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
507 PM EDT MON JUN 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
TONIGHT...A COMPLEX OF THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF
EASTERN KENTUCKY...WITH THE BEST CHANCE OF STORMS OCCURRING NORTH OF
THE MOUNTAIN PARKWAY. A FEW STORMS COULD APPROACH SEVERE
LIMITS...WITH DAMAGING WINDS THE MAIN THREAT. ANY THUNDERSTORMS PASSING
REPEATEDLY OVER THE SAME LOCATIONS WILL HAVE THE POTENTIAL TO CAUSE
ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT...AS WELL
AS SATURDAY AND SATURDAY NIGHT.
SOME STORMS ON TUESDAY COULD BE STRONG...CONTAINING GUSTY WINDS AND
SMALL HAIL.
ADDITIONALLY...ANY THUNDERSTORMS PASSING REPEATEDLY OVER THE SAME
LOCATIONS WILL HAVE THE POTENTIAL TO CAUSE ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED RAINFALL OF AN INCH OR
MORE IN AN HOUR OR LESS...AS WELL AS ANY OCCURRENCES OF HAIL...STRONG
OR DAMAGING WINDS...AND FLOODING TONIGHT.
GEOGERIAN/AR
In the hours before
Special weather statement, Jun 14, 6:02 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT MON JUN 14 2010
KYZ044-150000-
FLEMING-
702 PM EDT MON JUN 14 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 800
PM EDT MONDAY EVENING...
NORTHWESTERN FLEMING.
AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...OR
14 MILES WEST OF FLEMINGSBURG...MOVING SLOWLY SOUTHEAST AT 5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
725 PM EDT...NEPTON AROUND 735 PM EDT...ELIZAVILLE AROUND 740 PM
EDT...AND PECKS RIDGE AROUND 750 PM EDT.
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Event by event
14 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Laurel
- When
- June 14, 11:55 PM EST to June 15, 12:05 AM EST
- Where
- Laurel County, London
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.130, -84.080
Several large limbs were broken out of trees in the Sublimity Springs subdivision.
Thunderstorm Wind, Bell
- When
- June 15, 2:56 PM EST to 3:06 PM EST
- Where
- Bell County, Calvin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.720, -83.620
A member of the public reported a measure wind gust of 64 mph in Calvin.
Thunderstorm Wind, Morgan
- When
- June 15, 5:46 PM EST to 5:56 PM EST
- Where
- Morgan County, West Liberty
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -83.270
A roof was blown off a house in West Liberty.
Thunderstorm Wind, Laurel
- When
- June 15, 5:55 PM EST to 6:05 PM EST
- Where
- Laurel County, Bernstadt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 37.150, -84.200
Several large limbs were blown out of trees on the west end of the county.
Thunderstorm Wind, Laurel
- When
- June 15, 6:10 PM EST to 6:20 PM EST
- Where
- Laurel County, London
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -84.080
Trees were blown down on Amelia Drive in London.
Thunderstorm Wind, Wolfe
- When
- June 15, 6:16 PM EST to 6:26 PM EST
- Where
- Wolfe County, Valeria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.830, -83.520
Multiple trees were blown down in Valeria.
Thunderstorm Wind, Morgan
- When
- June 15, 6:20 PM EST to 6:30 PM EST
- Where
- Morgan County, Caney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.800, -83.270
Multiple trees were blown down and a roof was caved in on a building in Caney.
Thunderstorm Wind, Morgan
- When
- June 15, 6:35 PM EST to 6:45 PM EST
- Where
- Morgan County, Cannel City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -83.280
A spotter reported that 12 inch diameter trees were blown down and a porch roof was blown off.
Thunderstorm Wind, Wolfe
- When
- June 15, 6:45 PM EST to 6:55 PM EST
- Where
- Wolfe County, 3 mi SSW of Campton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.690, -83.571
Several large trees were blown down near Campton.
Thunderstorm Wind, Wolfe
- When
- June 15, 6:48 PM EST to 6:58 PM EST
- Where
- Wolfe County, Flat
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 37.670, -83.550
Numerous trees were blown down with at least one power pole snapped.
Hail, Martin
- When
- June 15, 6:51 PM EST to 7:01 PM EST
- Where
- Martin County, Debord
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.830, -82.550
Thunderstorm Wind, Powell
- When
- June 15, 6:55 PM EST to 7:05 PM EST
- Where
- Powell County, Stanton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -83.870
A roof was blown off of a house. Multiple trees were blown down. Power lines were blown down.
Thunderstorm Wind, Magoffin
- When
- June 15, 7:20 PM EST to 7:30 PM EST
- Where
- Magoffin County, Wheelersburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -83.020
Trees were blown down in Wheelersburg.
Thunderstorm Wind, Martin
- When
- June 15, 8:05 PM EST to 8:15 PM EST
- Where
- Martin County, Job
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.930, -82.530
Trees were blown down on Peter Cave Branch and Big Lick Branch in Job.
Flash Flood, Morgan
- When
- June 15, 8:15 PM EST to 10:55 PM EST
- Where
- Morgan County, 1.19 mi WNW of Mima to 0.47 mi WSW of Mima
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.926, -83.050
Water was over Hwy 437 due to Williams Creek and Smith Creek being out of their banks in Mima.
Flash Flood, Morgan
- When
- June 15, 8:23 PM EST to 10:55 PM EST
- Where
- Morgan County, 0.76 mi S of Greear to 0.78 mi N of Panama
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.869, -83.298
Water was over the bridge on Centerville Road south of West Liberty.
Thunderstorm Wind, Laurel
- When
- June 15, 11:40 PM EST to 11:50 PM EST
- Where
- Laurel County, 2 mi NE of Lily
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -84.054
Several trees were blown down 2 miles northeast of Lily.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 14 to 15, 20101 death · 136 injured · $6.1 million · 56 kt wind · 10 events
- Heat in Alabama, June 14, 20101 death · 1 event
- Hail and Damaging Wind in Indiana, June 14, 2010$2.6 million · 4.25 in hail · 2 events
- Tornado and Hail in Texas, June 14, 2010$575,000 · EF0 · 22 events
- Tornado and Flash Flooding in Texas, June 14, 2010$308,000 · EF0 · 18 events
- Flooding and Hail in Indiana, June 14, 2010$85,000 · 63 kt wind · 39 events
- Flooding in Illinois, June 14 to 17, 2010$500,000 · 2 events
- Flooding in Iowa, June 14 to 27, 2010$500,000 · 2 events
- Flood in Iowa, June 14 to 30, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strike in North Carolina, June 14, 2010$160,000 · 50 kt wind · 22 events
- Damaging Winds in North Carolina, June 14, 2010$80,000 · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 14, 2010$147,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228663, 228668, 228669, 228670, 228677, 228678, 228679, 228682, 228685, 228688, 228690, 228692, 228689, 228698, 228697, 228699, 228661.